Texas, 2018Drought in Texas, March 1 to 19, 2018
March 1 to 19, 2018 · NWS FWD · 2 events in 2 counties and zones
Rainfall in late February eradicated the drought across most of the region. The exception was over a few of the Central Texas counties which missed the brunt of the rainfall, causing severe drought conditions to linger into March.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall in late February eradicated the drought across most of the region. The exception was over a few of the Central Texas counties which missed the brunt of the rainfall, causing severe drought conditions to linger into March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 28, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1033 PM CST Wed Feb 28 2018
.UPDATE...
Convection across North Texas has remained mainly elevated in
nature, and the severe threat (though non-zero) appears to have
abated. The primary threat will remain localized flooding and
flash flooding resulting from training showers and thunderstorms
containing locally heavy rainfall. DFW airport has now surpassed
it's February rainfall record with the two to three inches of rain
which has fallen this evening, and will remain in a Flash Flood
Warning for the next few hours.
The Flood Watch will remain in effect until 6 AM. Activity will
begin to accelerate off to the east after midnight as the main
upper trough axis moves from West Texas into the Plains. A low-end
wind and hail threat may exist during this time, so we will not
remove the possibly severe wording from the forecasts just yet.
Precipitation is still expected to end from west to east Thursday
morning as a cold front pushes through the area.
30
&&
.AVIATION... /Issued 600 PM CST Wed Feb 28 2018/
/00Z TAFs/
Although the 700mb winds in the vicinity of a dryline have topped
40kts, with the upper trough still over the New Mexico Highlands,
these winds have maintained a significant southerly component.
This kept the surface boundary from advancing any farther east
than the Big Country where storms developed around mid-afternoon.
This steering flow is also delaying the eastward progress of the
ongoing convection, which may take until mid-evening to reach the
Metroplex TAF sites. The 00Z package delays the arrival until
after 02Z (8pm CST).
While these are rather ordinary thunderstorms at the moment,
there is still healthy moisture convergence along the advancing
outflow, which will at least maintain the intensity of the
updrafts. These convective elements will find more favorable
instability to ingest south of the I-20 corridor, but the cloud
shield has limited the buoyancy of the surface layer along the
I-35 corridor. Despite this mitigating factor, the line should
develop a more organized cold pool as it approaches unseasonably
rich moisture farther east. This will coincide with the arrival of
deeper forcing for ascent later this evening, which may result in
a window of more intense convection.
The latest TAFs also delay the westerly dryline wind shift and the
subsequent northerly wind shift with the early morning passage of
a cold front. Guidance hints at some postfrontal stratus, but with
the quick arrival of the 850mb front, the TAFs will remain
optimistic.
25
&&
.SHORT TERM... /Issued 344 PM CST Wed Feb 28 2018/
The initial band of showers and isolated thunderstorms were east
of a Bonham to Terrell line as of 3 PM. This activity will continue
to move northeast and produce moderate to heavy rain. Surface
analysis showed that the dryline extended east of a Vernon to
Sweetwater line. The main line of thunderstorms started to develop
after 1 PM between Henrietta and Sweetwater. These storms will
initially move northeast but as a cold pool develops, the line
will move east and then southeast. With MUCAPEs 1000-1500 J/kg and
strong shear, expect some strong and severe thunderstorms. Given
the shear, cannot rule out a tornado or two. Given the saturated
ground, a quick 1 to 1 1/2 inches of rain will likely result
in flooding issues. Thus have decided to issue a Flood Watch for
that part of the forecast area along and northeast of a
Gainesville to Hamilton to Athens line. Will just issue one
segment with the anticipation that the western part will just be
cancelled around midnight. A Pacific front will overtake the
dryline this evening and move east to the I-35 corridor by
midnight and through the southeastern zones before daybreak
Thursday. Lows will range from the lower 40s northwest to the
upper 50s southeast.
58
&&
.LONG TERM... /Issued 344 PM CST Wed Feb 28 2018/
The sun will emerge Thursday morning as the showers and
thunderstorms move into the Lower Mississippi Valley. Gusty north
winds will usher in noticeably cooler and drier air, but with the
sunshine, afternoon temperatures may still reach the 60s. Winds
will diminish Thursday night, and with clear skies and low
humidity, it will be the coldest night of the week. Lows Friday
morning will be in the 30s across the north and west, with a few
low-lying areas dipping below freezing.
A gentle warming trend will then ensue with pleasant afternoons
Friday through Sunday. Southerly winds will begin increasing on
Saturday, but tonight's front will push the maritime tropical air
well offshore, and surface dew points will be slow to recover.
The initial 850mb moisture surge will be into the Hill Country and
West Texas where a few spotty showers will be possible on
Saturday. Will keep some low PoPs in place across Central Texas,
but the bulk of North Texas will remain mostly sunny to partly
cloudy Saturday afternoon.
The moisture plume will spread east across North Texas on Sunday
when more widespread shower activity will occur. Destabilizing
southwest flow will ensue downstream of an approaching storm
system, introducing occasional thunderstorms to the mix. This
upper trough will swing through the Central Plains Sunday night,
which may preclude severe weather with the associated cold front
that will simultaneously invade North Texas.
Near normal temperatures will prevail next week in the postfrontal
air. After a stormy period in late February and early March, long
range outlooks for the period March 6-14 look unseasonably dry.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 50 62 41 67 44 / 80 5 0 0 0
Waco 52 62 40 68 44 / 70 5 0 0 5
Paris 49 62 39 63 38 / 90 10 0 0 0
Denton 47 62 35 65 41 / 90 5 0 0 0
McKinney 49 62 37 64 40 / 80 10 0 0 0
Dallas 50 62 42 66 44 / 90 10 0 0 0
Terrell 52 63 41 65 41 / 80 10 0 0 0
Corsicana 54 63 44 67 44 / 80 5 0 0 5
Temple 52 64 42 68 46 / 70 0 0 0 5
Mineral Wells 45 61 33 67 42 / 90 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM CST Thursday for TXZ092>095-102>107-
117>123-130>135-143>146.
&&
30/91
Hazardous weather outlook, Feb 28, 3:55 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
355 PM CST Wed Feb 28 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
355 PM CST Wed Feb 28 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Through Tonight.
Widespread thunderstorms will impact North and Central Texas through
the evening. Some of the storms, particularly those along an
advancing dryline, may become severe with damaging winds and large
hail. In addition, there will be the potential for embedded
tornadoes within this line of storms as well as isolated tornadic
storms ahead of the line. The greatest threat for severe weather
will be southeast of a Comanche to Sherman/Denison line during the
evening hours. The severe potential will diminish after midnight as
the back edge of the storms moves east of the I-35 corridor.
Additional heavy rain during the event may result in flash flooding,
especially where significant rainfall has occurred in recent days.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will return to the region Saturday night and
continue into early next week. Although a cold front will move
through the region Sunday night and Monday, severe weather is not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested into the evening hours.
In the hours before
Local storm report, Feb 28, 10:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1033 PM CST WED FEB 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM FLASH FLOOD CARROLLTON 32.95N 96.90W
02/28/2018 DALLAS TX PUBLIC
FROM CARROLLTON POLICE LUNA RD SOUTH OF BELT LINE IS
CLOSED DUE TO FLOODINGLocal storm report, Feb 28, 10:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 PM CST WED FEB 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM FLASH FLOOD CARROLLTON 32.95N 96.90W
02/28/2018 DALLAS TX EMERGENCY MNGR
DELAYED REPORT: MULTIPLE WATER RESCUES NEAR CARROLLTON,
NEAR JEANETTE WAY AND NORTH DENTON DRIVE. ANOTHER SWIFT
WATER RESCUE NORTH OF JOSEY LANE AND COUNTRYSIDE.Special weather statement, Feb 28, 11:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1118 PM CST WED FEB 28 2018
TXZ142-156-010600-
Mills TX-Lampasas TX-
1118 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS AND MILLS COUNTIES UNTIL
MIDNIGHT CST...
At 1118 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of San Saba, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Copperas Cove, Lampasas, Goldthwaite, Kempner, Bend and Lometa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3167 9845 3142 9827 3146 9818 3104 9791
3103 9844 3106 9848 3111 9846 3109 9853
3113 9855 3117 9851 3126 9858 3127 9863
3132 9859 3131 9863 3137 9865 3134 9870
3141 9870 3143 9874 3139 9877 3144 9882
TIME...MOT...LOC 0518Z 264DEG 44KT 3124 9857
DunnDrought, Coryell
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe/D2 drought conditions in place at the beginning of March, 2018 came to an end during the middle part of the month due to helpful rainfall.
Drought, Falls
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe/D2 drought conditions in place at the beginning of March, 2018 came to an end during the middle part of the month due to helpful rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744825, 744826.